Alert archive / North Dakota / Flash Flood Warnings in 2008

Flash Flood Warning 9, NWS Bismarck, ND

September 22, 2008Wells County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Sep 22, 2008, 11:55 PM CDT for Wells County, North Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2008, 11:55 PM CDT (04:55 UTC)
Expired
Sep 23, 2008, 3:00 AM CDT
In force
3 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

County Wells County, ND

The radar

The Bismarck radar (KBIS), 113 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 230455
FFWBIS
NDC103-230800-
/O.NEW.KBIS.FF.W.0009.080923T0455Z-080923T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1155 PM CDT MON SEP 22 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 300 AM CDT

* AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MANFRED...
  WELLSBURG...HEIMDAL AND HARVEY

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BISMARCK.

LAT...LON 4733 9968 4733 10004 4785 9993 4786 9955

$$

SCHECK
1 follow-up statement
004 
WGUS73 KBIS 230802
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
302 AM CDT TUE SEP 23 2008

NDC103-230807-
/O.EXP.KBIS.FF.W.0009.000000T0000Z-080923T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WELLS ND-
302 AM CDT TUE SEP 23 2008

...THE FLASH FLOOD WARNING EXPIRED AT 300 AM CDT FOR WESTERN WELLS 
COUNTY...

THUNDERSTORMS PRODUCING VERY HEAVY RAIN HAVE ENDED OVER WESTERN 
WELLS COUNTY. THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN WELLS 
COUNTY AND FOSTER COUNTY.

LAT...LON 4733 9968 4733 10004 4785 9993 4786 9955

$$
TWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 3:19 PM CDT, 8 hours 36 minutes earlier.

Area forecast discussion, Sep 22, 3:19 PM CDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT MON SEP 22 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
WILL ISSUE A FLASH FLOOD WATCH FOR THIS EVENING AND TONIGHT SOUTH
CENTRAL AND EAST CENTRAL. STRONG CAP KEEPING DEEP SURFACE BASED
CONVECTION IN CHECK THIS AFTERNOON BUT GETTING ELEVATED SHOWERS IN
STRONG WARM ADVECTION ALONG COLD/STATIONARY FRONTAL BOUNDARY.
MODEL SOUNDING SUGGEST THE PRECIP WILL SATURATE THE LOWER LAYERS
AND ERODE THE LOWER LAYER CAP. BY 02-04Z NAM SOUNDINGS SUGGEST
2500 CAPE WITH THE CIN ELIMINATED. EXPECT THE FOCUS FRO CONVECTION
TO BE ALONG THE COLD/STATIONARY FRONTAL BOUNDARY WITH SHOULD MOVE
LITTLE THIS EVENING AND SHOULD BE BETWEEN BIS AND JMS AFTER 06Z.
HEAVIEST RAINFALL. LOOKING AT TRAINING EPISODE WITH FLOW ALOFT
SOUTHWEST TO NORTHEAST. BEST QPF EXPECTED TO FALL IN EMMONS...
KIDDER...WELLS...FOSTER...STUTSMAN...LOGAN AND MACINTOSH COUNTIES
BETWEEN 03Z AND 09Z. AFTER TONIGHT THE UPPER LOW WILL SWING
THROUGH AND SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
NORTHWEST AND CENTRAL ON TUESDAY. DO NOT EXPECT HEAVY RAINFALL
TUESDAY AND TUESDAY NIGHT. THEN MID LEVEL RIDGING WILL BRING DRY
WEATHER WEDNESDAY AND THURSDAY.

.LONG TERM...FRIDAY THROUGH MONDAY...
AN ACTIVE WESTERLY FLOW PATTERN WILL PERSIST THROUGH MUCH OF THE
EXTENDED PERIOD. LATEST GFS AND ECMWF ADVERTISE THE SAME GENERAL
PATTERN FRIDAY THROUGH MONDAY...ALTHOUGH TIMING DIFFERENCES ARE
APPARENT WITH THE ECMWF ABOUT 6-12 HOURS SLOWER WITH EACH INDIVIDUAL
EMBEDDED S/WV TROUGH. OVERALL ONLY CHANGES MADE WERE TO ADD/KEEP OFF
AND ON SLIGHT CHANCES POPS FRIDAY INTO SUNDAY...THEN TRENDED DRY FOR
LATE DAY 8 WHEN BOTH MODELS INDICATE NORTHWEST FLOW ALOFT OVER THE
NORTHERN PLAINS RESULTING FROM A BUILDING WESTERN CONUS UPPER RIDGE.

TEMPERATURES WILL BE NEAR NORMAL THIS WEEKEND WITH PERHAPS WARMER
TEMPS BY EARLY NEXT WEEK IF THE BUILDING RIDGE HOLDS TRUE.

&&

.AVIATION...
MAIN PROBLEMS FOR AVIATION WILL BE DEVELOPING THUNDERSTORMS THIS
AFTERNOON THROUGH TONIGHT. THERE IS CURRENTLY A LARGE AREA OF
MODERATE SHOWERS LIFTING NORTHEAST ACROSS CENTRAL ND...THUS FAR
CREATING MVFR CIGS AT WORST. HIGHER FLIGHT RESTRICTION CIGS AND VIS
LIKELY EXISTS IN THE MIDST OF THESE HEAVIER SHOWERS. ALL OTHER
CURRENT CIGS AND VIS ACROSS WEST/CENTRAL NORTH DAKOTA ARE VFR. LATER
THIS AFTERNOON EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER THE STATE...AND BECOME MORE NUMEROUS THIS EVENING AS A
SIGNIFICANT UPPER LEVEL TROUGH MOVES INTO THE LOCAL REGION.
PRECIPITATION SHOULD THEN EXIT FROM WEST TO EAST AFTER MIDNIGHT.
EXPECT MVFR-IFR CIGS AND VSBYS ASSOCIATED WITH ANY SHOWER AND
THUNDERSTORM ACTIVITY LATE THIS AFTERNOON THROUGH TONIGHT.

&&

.HYDROLOGY...CURRENT THINKING IS THREAT FOR FLASH FLOODING WILL
CENTER AROUND AND ALONG SLOW MOVING COLD FRONTAL BOUNDARY IN
CENTRAL NORTH DAKOTA. HIGH PRECIP WATER AMOUNTS...FORECAST TO BE
CLOSE TO 200 PERCENT OF NORMAL...WILL SUPPLY SUFFICIENT MOISTURE
FOR HEAVY RAIN. EAST CENTRAL SECTIONS OF THE STATE RECEIVED 1 TO 2
INCHES OF RAIN LAST NIGHT...HARVEY AREA. THIS AREA IN PRIME THREAT
TONIGHT. HAVE ISSUED FLASH FLOOD WATCH FOR SOUTH CENTRAL AND EAST
CENTRAL NORTH DAKOTA FROM 7 PM CDT UNTIL 6 AM CDT THIS EVENING AND
OVERNIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
LATE TONIGHT FOR NDZ005-013-022-023-025-034>037-042-045>048-050-
051.

&&

WAA/NH
Hazardous weather outlook, Sep 22, 5:52 AM CDT, 18 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
552 AM CDT MON SEP 22 2008

NDZ001-002-009-010-017-018-031>033-040-041-043-044-231100-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
552 AM CDT MON SEP 22 2008 /452 AM MDT MON SEP 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING. STORMS WILL BE ENDING BEFORE
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE FORECAST FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-231100-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
552 AM CDT MON SEP 22 2008 /452 AM MDT MON SEP 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE NIGHT. STORMS FROM LATE THIS AFTERNOON THROUGH THE
EVENING COULD BE SEVERE AND WITH HEAVY RAIN. THE MAIN THREAT WILL
BE LARGE HAIL AND HEAVY RAIN...SECONDARILY DAMAGING WIND. AN
ISOLATED TORNADO CANNOT BE RULED OUT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE FORECAST FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY NEED TO BE ACTIVATED LATER TODAY. REPORT ANY
SIGNIFICANT WEATHER TO YOUR NATIONAL WEATHER SERVICE.

JP MARTIN

In the hours before

Local storm report, Sep 22, 8:27 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
827 PM CDT MON SEP 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             10 SW CARRINGTON        47.35N 99.27W
09/22/2008  E0.75 INCH       WELLS              ND   TRAINED SPOTTER

            ALSO VERY HEAVY RAIN. LATE REPORT.

&&

NHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:17 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman28 min
Sep 22, 7:39 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman, Wells66 min
Sep 22, 11:20 PM CDTAreal Flood AdvisoryBISEmmons4 hr
Sep 22, 11:26 PM CDTSevere Thunderstorm WarningBISWells29 min
Sep 23, 12:31 AM CDTSevere Thunderstorm WarningBISKidder, Stutsman44 min
Sep 23, 12:41 AM CDTFlash Flood WarningBISFoster, Wells3 hr
Sep 23, 12:59 PM CDTSevere Thunderstorm WarningBISBottineau, Renville47 min

Nearby

Flash Flood Warnings in North Dakota, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.